Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

January 1, 2021Gadsden County, Florida; Baker County, Decatur County, Miller County, Georgia

NWS Tallahassee, FL issued this special weather statement at Jan 1, 2021, 3:17 PM EST for Gadsden County, Florida; Baker County, Decatur County, Miller County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 3:17 PM EST (20:17 UTC)
Expired
Jan 1, 2021, 4:00 PM EST
In force
43 min
Issued by
NWS Tallahassee, FL

Counties Gadsden County, FL, Baker County, GA, Decatur County, GA, Miller County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS82 KTAE 012017
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
317 PM EST Fri Jan 1 2021
 
FLZ016-017-026-GAZ142>145-155-156-012100-
Liberty FL-Gadsden FL-Leon FL-Miller GA-Decatur GA-Baker GA-
Mitchell GA-Seminole GA-Early GA-
317 PM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR GADSDEN...NORTHEASTERN LIBERTY...
WESTERN LEON...DECATUR...MILLER...SOUTHWESTERN MITCHELL...BAKER...
EAST CENTRAL EARLY AND EASTERN SEMINOLE COUNTIES UNTIL 400 PM EST...

At 317 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Colquitt to 15 miles south of Greensboro.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Bainbridge, Midway, Quincy, Havana, Tallahassee,
Greensboro, Tallahassee Comm College, West Bainbridge, Gretna,
Attapulgus, Iron City, Climax, Damascus, Brinson, Lake Bradford, Leon
Sinks, Juniper and Douglas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 8445 3144 8433 3108 8433 3108 8438
      3069 8438 3069 8432 3030 8432 3030 8471
      3026 8473 3025 8481 3130 8481 3145 8444
TIME...MOT...LOC 2017Z 254DEG 28KT 3125 8474 3035 8474 

$$

42-DVD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Jan 1, 12:31 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 1, 12:31 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1231 PM EST Fri Jan 1 2021

.AVIATION...
[Through 18Z Saturday]

MVFR to IFR conditions are expected at all sites for pretty much
the entire taf period. A slow moving line of showers and storms
along a cold front will stall across the area this afternoon and
evening, with rain, occasional thunderstorms, fog, and low stratus
expected for periods at all terminals.

&&

.PREV DISCUSSION [1016 AM EST]...

.NEAR TERM [Through Tonight]...

Two distinct shortwaves embedded within the longwave pattern will be
the forcing for showers and storms through the period. The first,
currently over the Southern Plains, will move across the MS Valley,
Midwest, and into the Northeast by tonight. The second, currently
over the Southwest and northwestern Mexico, will move into the
Southern Plains late tonight.

This evening's shower activity was forced in a strengthening low-
level wind field along an inland propagating warm front. Convection
has continued to develop early this morning along a narrow theta-e
ridge in the warm sector of the leading frontal system. The cold
front is forecast to stall in a southwest to northeast orientation
across the Tri-State region today. While there may be a weakening
trend in convection early this morning, storms are expected to
become a bit stronger and more widespread later this afternoon as
diurnal destabilization occurs. A couple storms may produce gusty
winds, with a low-end threat of a severe storm or two. In general,
the uni-directional flow, poor lapse rates, relatively low
instability will preclude severe convection. The only reason it
can't be completely ruled out is the presence of 40 kts or so of
deep layer shear combined with a surface forcing mechanism (the
front).

Showers will linger along the frontal boundary through tonight, with
a stronger storm or two possible over the more unstable Gulf waters.
The second shortwave will begin to impact the region beginning
Saturday morning.

.SHORT TERM [Saturday Through Sunday]...

A stalled cold front is expected to remain across our region
through most of the day Saturday. This stalled cold front will
likely provide a focus for shower and thunderstorm activity in a
southwest to northeast orientation across our region. Currently
the main threat associated with this stalled front is the
potential for heavy rainfall. This is being forced by increased
moisture convergence along the front as well as enhanced upper
level divergence from an approaching shortwave trough across
eastern Texas. With PW values surging to values above 1.8 inches
across the region, the potential for isolated flash flooding
and/or nuisance flooding is a possibility given the influx of
moisture across the area. Much of the region from the Florida
Panhandle to our northeast Georgia counties will likely see
widespread rainfall totals around 2-4 inches, with isolated
heavier amounts. Many model solutions currently have the heaviest
rainfall occurring Saturday afternoon into the evening as the
greatest forcing for ascent aligns with the enhanced low level
moisture convergence along the aforementioned stalled front. This
will likely lead to the greatest potential for flooding through
the event as most guidance seems to have 1-2 inches fall in a
widespread area over a six hour time frame.

As the aforementioned shortwave trough over eastern Texas
progresses eastward Saturday night into Sunday morning across the
Tennessee river valley, the stalled cold front finally is advected
eastward out of our region. Generally, temperatures south and east
of the front will climb into the low to mid 70s, while areas west
and north of the front will only climb into the mid to upper 60s.
Lows Saturday night will follow a similar trend as areas south and
east of the front will only fall into the mid 50s, while areas
west and north will fall into the low to mid 40s. With the front
finally cleared by Sunday, temperatures will predominantly
struggle to climb out of the 50s for much of the region.

.LONG TERM [Sunday Night Through Friday]...

Another shortwave trough is expected to enter the region on
Monday; however, with much of the available moisture advected east
of our region from the previously discussed system in the short
term period, precipitation is not expected. What is expected;
however, is a reinforcing shot of cold air to the region for the
early half of the work week. Even though a shortwave trough is
expected to propagate through the region, the weather for the
first half of the week will predominantly be governed by the
moderately strong surface high pressure system that is expected to
build across the Tennessee river valley through the early half of
the work week. Beyond Wednesday is still uncertain at this time;
however, as the GFS and ECMWF models disagree on the upper level
dynamics associated with the next system to approach the area on
the Thursday/Friday time frame. The ECMWF develops a more robust
upper level trough across the Mississippi valley as a more
energetic northern stream vorticity streamer ejects equatorward,
and phases with the southern jet stream. The GFS on the other hand
is slower, and does not phase the northern shortwave vorticity
streamer with the southern jet stream, leading to a weaker and
slower system to approach the area later in the work week.

Overall temperatures across the area will remain in the mid to
upper 60s for highs, and upper 30s to low 40s for lows across the
region.

.MARINE...

Hazardous boating conditions are expected to continue through the
remainder of New Year's day with advisory level winds and seas
prevailing ahead of a cold front approaching from the west.
Scattered showers and thunderstorms are currently being observed
across the western portions of our coastal marine zones. These
showers and thunderstorms are expected to be robust at times, and
may produce an isolated waterspout. Some storms may also have the
capability to produce strong gust winds near gale-force at times.
Shower and Thunderstorm activity is expected to linger across our
marine zones through Saturday evening. Cautionary conditions are
expected to linger through the remainder of the weekend, with more
favorable conditions returning Sunday evening.

.FIRE WEATHER...

Red Flag conditions are not expected over the next few days. Showers
and storms are forecast to be widespread today and tomorrow.

.HYDROLOGY...

With the previously discussed stalled cold front across our region
over the next couple of days, there will likely be a corridor of
rainfall totals between 2-4 inches, with some isolated areas
seeing the potential for higher amounts. WPC has currently issued
a marginal risk for excessive rainfall in a southwest to northeast
axis from the Florida Panhandle to our northeast Georgia counties
including Albany and Tifton. With PW values approaching 2 inches
across the region, the potential for extremely heavy rainfall
exists where low level moisture convergence becomes most efficient
along the front. With rainfall across southwest and south central
Georgia over the past 2 weeks reaching 150-200 percent above
average, a close watch on the potential for flash flooding will be
needed given the potential for quick bouts of heavy rainfall. As
aforementioned above, the heaviest rainfall, and likely greatest
time range for the potential for flash flooding will likely be
Saturday afternoon through the evening. Current rainfall forecasts
have widespread totals of 1-2 inches for this time frame, which
can quickly swell small streams and roadways this time of the
year, especially given the already wet conditions observed over
the last several weeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  70  48  60  39 /  80  90  90   0   0
Panama City   62  67  46  60  42 /  60  90  60   0   0
Dothan        57  65  42  56  35 /  30  80  40   0   0
Albany        62  67  46  57  37 /  70  90  80   0   0
Valdosta      67  73  50  61  38 /  50  70  80   0   0
Cross City    67  75  55  66  40 /  20  20  70  10   0
Apalachicola  67  69  48  61  42 /  80  90  80   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 10 PM EST /9 PM CST/ this evening for
     Coastal Bay-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EST /9 PM CST/ this evening for
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Merrifield
MARINE...Bunker
FIRE WEATHER...Harrigan
HYDROLOGY...Bunker

In the hours before

Local storm report, Jan 1, 1:02 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EST FRI JAN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     MARINE TSTM WIND 2 N MAGNOLIA BEACH      30.19N 85.73W
01/01/2021  M39 MPH          BAY                FL   MESONET

            GULF COAST STATE COLLEGE WEATHERSTEM SITE
            MEASURED A WIND GUST OF 39 MPH.

&&
Special weather statement, Jan 1, 3:17 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EST Fri Jan 1 2021

FLZ016-017-026-GAZ142>145-155-156-012100-
Liberty FL-Gadsden FL-Leon FL-Miller GA-Decatur GA-Baker GA-
Mitchell GA-Seminole GA-Early GA-
317 PM EST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR GADSDEN...NORTHEASTERN LIBERTY...
WESTERN LEON...DECATUR...MILLER...SOUTHWESTERN MITCHELL...BAKER...
EAST CENTRAL EARLY AND EASTERN SEMINOLE COUNTIES UNTIL 400 PM EST...

At 317 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Colquitt to 15 miles south of Greensboro.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Bainbridge, Midway, Quincy, Havana, Tallahassee,
Greensboro, Tallahassee Comm College, West Bainbridge, Gretna,
Attapulgus, Iron City, Climax, Damascus, Brinson, Lake Bradford, Leon
Sinks, Juniper and Douglas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 8445 3144 8433 3108 8433 3108 8438
      3069 8438 3069 8432 3030 8432 3030 8471
      3026 8473 3025 8481 3130 8481 3145 8444
TIME...MOT...LOC 2017Z 254DEG 28KT 3125 8474 3035 8474

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:10 AM ESTSpecial Marine WarningTAE95 min
Jan 1, 1:51 AM ESTSpecial Marine WarningTAE54 min
Jan 1, 1:59 AM ESTSpecial Weather StatementTAEWalton46 min
Jan 1, 2:43 AM ESTSpecial Marine WarningTAE32 min
Jan 1, 3:19 AM ESTSpecial Marine WarningTAE86 min
Jan 1, 10:02 AM ESTSpecial Marine WarningTAE3 hr
Jan 1, 12:53 PM ESTSpecial Marine WarningTAE3 hr
Jan 1, 2:33 PM ESTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 5 more32 hr

Nearby

Special Weather Statements in Georgia, 2021Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.